Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 121, NWS Lincoln, IL

July 21, 2005McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 2005, 7:26 PM CDT for McLean County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 7:26 PM CDT (00:26 UTC)
Expired
Jul 21, 2005, 8:01 PM CDT
In force
35 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County McLean County, IL

The radar

The Lincoln radar (KILX), 86 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3002 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
1.3
Supercell composite
20.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 220027
SVRILX
ILC113-220100-
/O.NEW.KILX.SV.W.0121.050722T0026Z-050722T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
726 PM CDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MCLEAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 800 PM CDT

* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CHENOA...OR ABOUT 8 MILES
  SOUTH OF PONTIAC...AND WAS MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHENOA
  RURAL MCLEAN COUNTY

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4075 8864 4075 8884 4063 8858 4075 8858

$$

SMITH
2 follow-up statements
000 
WWUS53 KILX 220039
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
739 PM CDT THU JUL 21 2005

ILC113-220100-
/O.CON.KILX.SV.W.0121.000000T0000Z-050722T0100Z/
MCLEAN-
739 PM CDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR
NORTHEASTERN MCLEAN COUNTY...

AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES EAST OF CHENOA...OR 
ABOUT 7 MILES WEST OF FAIRBURY...MOVING SOUTHEAST AT 25 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4075 8864 4075 8884 4063 8858 4075 8858

$$
SMITH
000 
WWUS53 KILX 220101
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
759 PM CDT THU JUL 21 2005

ILC113-220109-
/O.EXP.KILX.SV.W.0121.000000T0000Z-050722T0100Z/
MCLEAN-
759 PM CDT THU JUL 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCLEAN COUNTY
EXPIRES AT 800 PM CDT...

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. ADDITIONAL THUNDERSTORMS 
WILL AFFECT PARTS OF EAST CENTRAL MCLEAN COUNTY OVER THE NEXT HOUR...FROM
LEXINGTON EAST TO COLFAX. FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY 
RAINFALL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4075 8864 4075 8884 4063 8858 4075 8858

$$
SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 21, 2:30 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT THU JUL 21 2005

.DISCUSSION...MAIN FORECAST CHALLENGES AHEAD INCLUDE CONVECTION
CHANCES/COVERAGE TNT AND THEN HEAT AND POSSIBLE HEADLINES LATER
IN THE WEEKEND AS MODELS CONTINUE TO ADVERTISE UPPER LEVEL RIDGING
BUILDING BACK INTO THE MIDWEST WITH 850 TEMPS IN THE +24 TO +26C
RANGE BY SUNDAY. MODELS HAVING SOME DIFFICULTY WITH ONGOING
CONVECTION ACRS THE MIDWEST/GREAT LAKES. IT APPEARS THE NAM HAS DONE
A MORE REASONABLE JOB IN ITS PLACEMENT OF THE MCV/MID LVL SHORTWAVE
TROF AND ASSOCIATED CONVECTION...SO WILL TEND TO SIDE WITH IT THRU
AT LEAST THE SHORT TERM.

SHORT TERM...TONIGHT THROUGH SUNDAY...
SATELLITE SHOWING SHORTWAVE TROF/MCV ACRS SE WI/NE IL WITH FAIRLY
DECENT SPEED MAX NOTED ON SLATER AND WINCHESTER PROFILERS. 18Z
SOUNDING SHOWING PLENTY OF CONVECTIVE INSTABILITY BUT A FAIRLY
SUBSTANTIAL WARM LAYER FROM 850-700 MB TO OVERCOME. FEEL WITH
SHORTWAVE TROUGH APPRCHG AND LOW LVL CONVERGENCE ALONG WEAK WAVE AND
NUMEROUS MESO-SCALE BOUNDARIES A DRIFT OVER FCST AREA...WE SHOULD
SEE AT LEAST SOME SCATTERED CONVECTION DEVELOP...ESP ACRS THE EAST
WHERE CAP IS WEAKER. STORMS MAY HAVE A TENDENCY TO MOVE ALONG
PERIPHERY OF CAP WHICH AGAIN WOULD BE OVER THE EAST AND SOUTHERN
COUNTIES. PRIMARY THREAT WITH ANY STORMS THAT ORGANIZE LATE THIS
AFTN AND EVENING WOULD BE GUSTY STRAIGHT LINE WINDS AND AREAS OF
HEAVY RAINFALL. STORMS MAY ACTUALLY BACKBUILD FROM NE TO SW THIS
EVENING AS LOW LVL FLOW REMAINS W-SW...AND THEN AS THE SFC WAVE
SHIFTS TO OUR EAST LATER TNT...WIND FIELDS WILL BECOME MORE NWLY
HELPING TO SHIFT CONVECTION CHANCES FURTHER SOUTH AND EAST ACRS THE
FCST AREA. WILL HAVE THE LOWER POPS ACRS THE WEST...WITH OUR CURRENT
50 POPS STILL LOOKING REASONABLE TNT IN THE EAST. CURRENT HEAT ADVSY
FOR OUR SE COUNTIES WILL BE ALLOWED TO EXPIRE AT 700 PM.

AS BNDRY SHIFTS JUST TO OUR SOUTH ON FRIDAY...RAIN CHANCES WILL SHIFT
OUT OF OUR AREA AS WEAK HIGH PRESSURE DRIFTS ACRS THE CNTRL LAKES.
LIGHT NE-E FLOW SHOULD BRING IN SLIGHTLY DRIER AIR AT THE LOW LEVELS
SO EVEN THOUGH TEMPS ARE NOT EXPECTED TO COOL MUCH ON FRIDAY...DEW
POINTS SHOULD LOWER ENOUGH TO PREVENT ANY HEAT HEADLINES THROUGH
SATURDAY. AS UPPER LEVEL RIDGING BUILDS BACK INTO THE MIDWEST ON
SUNDAY...AFTN HIGHS WILL APPROACH THE CENTURY MARK WITH LOW LVL DEW
POINTS BACK INTO THE LOW OR MID 70S...WHICH WOULD YIELD HEAT INDEX
VALUES OF 105 DEG OR HIGHER.

LONG TERM...MONDAY THROUGH THURSDAY...
MEDIUM RANGE ENSEMBLES SHOWING A BIT MORE AGREEMENT IN THE PATTERN
CHANGE NEXT WEEK AS THE UPPER LEVEL RIDGE FLATTENS IN RESPONSE TO
SIGNIFICANT SHORTWAVE ENERGY PUSHING INTO THE NRN PLAINS AND UPPER
LAKES REGION BY TUESDAY. COLD FRONT ASSOCIATED WITH FEATURE SHOULD
EDGE ITS WAY EWD INTO THE MISSISSIPPI VALLEY DURING THE DAY ON
TUESDAY WITH CONVECTION CHANCES INCREASING AS THE DAY WEARS ON ALONG
THE BOUNDARY. ADDL SHORTWAVE ENERGY MOVING SE OUT OF CANADA WILL ACT
TO CARVE OUT A SIGNIFICANT TROF ACRS THE LAKES LATER WED INTO THU
WHICH SHOULD HELP TO PUSH THE HEAT AND HUMIDITY OUT OF OUR AREA.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT FOR
CUMBERLAND... CLARK... EFFINGHAM... JASPER... CRAWFORD... CLAY...
RICHLAND... LAWRENCE COUNTIES.

SMITH
Hazardous weather outlook, Jul 21, 11:21 AM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1121 AM CDT THU JUL 21 2005

ILZ027>031-036>038-040>057-061-221100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON...
PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1121 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS ALL OF CENTRAL ILLINOIS.  DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN THREAT.

A WEAK COLD FRONT WILL MOVE INTO THE AREA THIS AFTERNOON... WITH
SCATTERED THUNDERSTORMS DEVELOPING ALONG AND EAST OF IT.  WHILE
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA... THE BEST CHANCE
WILL BE EAST OF THE ILLINOIS RIVER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT ADVISORY LEVELS MAY BE REACHED ON SATURDAY AND SUNDAY AS AIR
TEMPERATURES CLIMB INTO THE UPPER 90S. SUNDAY IS EXPECTED TO BE THE
HOTTER OF THE TWO DAYS...WITH AIR TEMPERATURES AROUND 100...AND HEAT
INDICES OVER 110.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

ILZ062-063-066>068-071>073-221119-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1121 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR A PORTION OF SOUTHEASTERN
ILLINOIS...MAINLY SOUTH OF THE I-70 CORRIDOR. AIR TEMPERATURES
WILL CLIMB INTO THE MIDDLE AND UPPER 90S. THIS HEAT WILL COMBINE
WITH THE HIGH HUMIDITY TO PRODUCE HEAT INDICES IN THE 105 TO
110 RANGE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS ALL OF CENTRAL AND EASTERN ILLINOIS. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREAT.

A COLD FRONT CURRENTLY OVER IOWA WILL MOVE EASTWARD TODAY... WITH
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND EAST OF THE
FRONT.  THE BETTER CHANCE FOR ORGANIZED SEVERE THUNDERSTORMS WILL
LIKELY BE LATER THIS AFTERNOON AND THIS EVENING ACROSS SOUTHEASTERN
ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT ADVISORY LEVELS MAY BE REACHED AGAIN ON SATURDAY AND SUNDAY AS
AIR TEMPERATURES CLIMB INTO THE UPPER 90S. SUNDAY IS EXPECTED TO BE
THE HOTTER OF THE TWO DAYS...WITH AIR TEMPERATURES AROUND 100...AND
HEAT INDICES BETWEEN 110 AND 115.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

HARDIMAN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:47 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion58 min
Jul 21, 8:26 PM CDTSevere Thunderstorm WarningILXMcLean28 min
Jul 21, 8:51 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion64 min
Jul 21, 9:13 PM CDTSevere Thunderstorm WarningILXEdgar65 min
Jul 21, 9:45 PM CDTSevere Thunderstorm WarningILXClark47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.